Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 31, NWS Detroit, MI

May 22, 2021

NWS Detroit, MI issued this small craft advisory at May 22, 2021, 3:40 PM EDT. It took effect at May 23, 2021, 9:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 22, 2021, 3:40 PM EDT (19:40 UTC)
In effect from
May 23, 2021, 9:00 AM EDT
Expired
May 23, 2021, 10:00 PM EDT
In force
13 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

684 
WHUS73 KDTX 221940
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
340 PM EDT Sat May 22 2021

LHZ421-422-230815-
/O.NEW.KDTX.SC.Y.0031.210523T1300Z-210524T0200Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
340 PM EDT Sat May 22 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM TO 10 PM EDT SUNDAY...

* WHAT...Expect sustained winds up to 21 knots from the 
  northeast with gusts up to 28 knots. The largest significant 
  waves will be 4 feet with a potential maximum wave height of 5 
  feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay and Inner Saginaw Bay SW of Point Au Gres to 
  Bay Port MI.

* WHEN...The maximum winds are expected around 11 AM EDT Sunday 
  with the largest waves expected around 3 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...A cold front will move through during the
  morning hours, with a rapid transition to northeast flow
  expected. This will be accompanied by a quick increase in wind
  gusts up to 30 kts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ441>443-230815-
/O.NEW.KDTX.SC.Y.0031.210523T1300Z-210524T0200Z/
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
340 PM EDT Sat May 22 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM TO 10 PM EDT SUNDAY...

* WHAT...Expect sustained winds up to 16 knots from the north 
  with gusts up to 22 knots. The largest significant waves will 
  be 4 feet with a potential maximum wave height of 5 feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 11 AM EDT Sunday 
  with the largest waves expected around 6 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...A cold front will move through during the
  morning hours, with a rapid transition to northeast flow
  expected. This will be accompanied by a quick increase in wind
  gusts between 20 and 25 kts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
857 
WHUS73 KDTX 230809
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
409 AM EDT Sun May 23 2021

LHZ421-422-232000-
/O.CON.KDTX.SC.Y.0031.210523T1300Z-210524T0200Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
409 AM EDT Sun May 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO 10 PM EDT THIS EVENING...

* WHAT...Expect sustained winds up to 21 knots from the 
  northeast with gusts up to 28 knots. The largest significant 
  waves will be 3 feet with a potential maximum wave height of 4 
  feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay and Inner Saginaw Bay SW of Point Au Gres to 
  Bay Port MI.

* WHEN...The maximum winds are expected around 11 AM EDT Sunday 
  with the largest waves expected around 1 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ441>443-232000-
/O.CON.KDTX.SC.Y.0031.210523T1300Z-210524T0200Z/
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
409 AM EDT Sun May 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO 10 PM EDT THIS EVENING...

* WHAT...Expect sustained winds up to 16 knots from the north with
  gusts up to 25 knots. The largest significant waves will be 3 
  feet with a potential maximum wave height of 4 feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 11 AM EDT Sunday 
  with the largest waves expected around 4 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
152 
WHUS73 KDTX 231925
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
325 PM EDT Sun May 23 2021

LHZ421-422-240200-
/O.CON.KDTX.SC.Y.0031.000000T0000Z-210524T0200Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
325 PM EDT Sun May 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Expect sustained winds up to 19 knots from the 
  northeast with gusts up to 23 knots. The largest significant 
  waves will be 3 feet with a potential maximum wave height of 4 
  feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay and Inner Saginaw Bay SW of Point Au Gres to 
  Bay Port MI.

* WHEN...The maximum winds are expected around 3 PM EDT Sunday 
  with the largest waves expected around 3 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ441>443-240200-
/O.CON.KDTX.SC.Y.0031.000000T0000Z-210524T0200Z/
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
325 PM EDT Sun May 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Expect sustained winds up to 17 knots from the north 
  with gusts up to 20 knots. The largest significant waves will 
  be 3 feet with a potential maximum wave height of 4 feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 3 PM EDT Sunday 
  with the largest waves expected around 4 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
655 
WHUS73 KDTX 240156
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
956 PM EDT Sun May 23 2021

LHZ421-422-240300-
/O.EXP.KDTX.SC.Y.0031.000000T0000Z-210524T0200Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
956 PM EDT Sun May 23 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EDT THIS EVENING...

Northeast winds and associated waves will continue to decrease 
through the remainder of tonight, with gusts under 15 knots and 
wave heights under 3 feet. The advisory will therefore be allowed
to expire.

$$

LHZ441>443-240300-
/O.EXP.KDTX.SC.Y.0031.000000T0000Z-210524T0200Z/
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
956 PM EDT Sun May 23 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EDT THIS EVENING...

Northeast winds and associated waves will continue to decrease 
through the remainder of tonight, with gusts under 15 knots and 
wave heights under 3 feet. The advisory will therefore be allowed
to expire.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at May 22, 3:39 PM EDT, 1 minute earlier.

Area forecast discussion, May 22, 3:39 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
339 PM EDT Sat May 22 2021

.DISCUSSION...

Mid level anticyclonic flow now extending from Minnesota across the
northern Great Lakes will overspread Se Mi tonight in the wake of
the compact short wave which aided the production of showers earlier
in the day. There has been a steady transport of gulf moisture
circulating around the low-mid level anticyclone centered over the
TN Vally and into the Upper Great Lakes. This has brought a more
humid airmass into Se Mi with dewpoints climbing into the 60s across
most of the forecast area. The loss in diurnal heating this evening
will allow a clearing trend and dissipation of any remnant shower.
The degree of boundary layer moisture and westerly gradient will
hinder adequate nocturnal cooling, supporting min temps in the 60s.

Attention for Sunday will be focused on the cold front now
extending from the Dakotas/Minnesota across nrn Ontario (north of
Lake Superior). The passage of a northern stream wave tonight and
associated pressure rises in its wake will drive this front south
into Se Mi on Sunday. The already tight thermal gradient across the
front will increase as it becomes modified by the cold waters of
Lake Huron. There is reasonable agreement among various high res
solutions that the front will move into the northern thumb by late
Sun morning, then reach the 1-69 corridor by mid afternoon and
reaching the state line by evening. Diurnal heating will support
temps into the 70s and low 80s on the warm side of the front, while
a solid 20 degree temp drop is likely with the fronts passage.

Moisture pooling in advance of the front should send sfc dewpoints
into the mid-upper 60s, allowing a narrow ribbon of 0-1km MLCAPE to
possibly reach 1200-1500 J/kg. Strong low level forcing associated
with the sfc front aided by some weak mid level short wave impulses
will warrant a chance of convection on Sunday. Somewhat unimpressive
speed shear profiles will limit organized strong convection. Model
soundings and RH plan views do however suggest a narrow time period
Sun afternoon where a region of mid level dry air may result in a
better cape density profile, supportive of better downdrafts and thus
an isolated strong/severe potential. This of course will all depend
on the degree of prefrontal destabilization and timing of the arrival
of higher mid level moisture (with less than ideal mid level lapse
rates). While the arrival of deeper moisture later in the day may
limit severe potential, it will aid in coverage of convection.

Strengthening southwest flow Sun night into Mon will drive the front
back north as a warm front, bringing the warm sector back into Se Mi
on Monday. While the better inflow will remain focused well to the
west, frontal convergence, weak destabilization and potential short
wave interaction will maintain a chance for convection Sun night and
Monday, with mid level short wave features possibly driving more
diurnal convection on Tuesday. The warm sector airmass will continue
to support highs well into the 80s, possibly into Wednesday. A more
dynamic frontal passage is forecast on Wednesday, driven by the
passage of a longer wavelength mid level trough across nrn Ontario.
Organized strong/severe convection over Se Mi will be possible Wed,
predicated upon whether the forcing aligns with peak diurnal
instability. This far out, there remains a good deal of uncertainty
on this potential.

&&

.MARINE...

Favorable marine conditions continue through the evening as a broad
ridge of high pressure remains in place over the central Great
Lakes. A strong backdoor cold front then pushes through tomorrow
afternoon, with shower/thunderstorm development possible across the
nearshore waters. An abrupt wind shift from W to NE will occur with
the frontal passage, with a similar abrupt increase in wind gusts.
Overall strongest gusts will be across Saginaw Bay where NE flow
contributes to 25+ kt gusts, with up to 30 kt gusts possible with
the initial wind shift. Enhanced wave action along the nearshore
will accompany the frontal passage as well, with waves building to 3-
5 ft. Small Craft Advisories are therefore in effect beginning
tomorrow morning for Saginaw Bay and all of Lake Huron shoreline.
Winds to then gradually diminish through late Sunday night. The
passage of the frontal boundary marks a transition in the overall
weather pattern, with periodic rain chances persisting through
middle of next week and winds gradually rotating clockwise around
departing Canadian high pressure.

&&

.PREV DISCUSSION...
Issued at 146 PM EDT Sat May 22 2021

AVIATION...

The upper level wave responsible for morning showers has moved east
of the terminals this afternoon leaving drier conditions for the
rest of today. Relatively weak gradient and diminishing upper wind
field suggest gust mentions are no longer needed, except for MBS
which is on the periphery of 25 kt low-level speeds. Clouds trend
toward higher-based SCT afternoon cumulus then additional clouds
arrive Sunday morning ahead of an advancing backdoor cold front.
Ceilings fill in then trend toward MVFR throughout the late morning
hours. The front will also be the focus for shower activity Sunday
across the northern sites (MBS/FNT/PTK TEMPOs) while the southern
terminals remain dry through 18Z. Some lightning is possible with
the early afternoon activity, but confidence still too low for
inclusion in the 18Z TAF cycle.

For DTW...High VFR during the next 21 hours with predominantly west
wind AOB 10 knots. Ceilings lower to high-MVFR with heavier showers
late Sunday afternoon and evening. Some thunder cannot be ruled out.
Winds flip northeast behind the front shortly before 00Z Monday.

DTW THRESHOLD PROBABILITIES...

* Low for thunderstorms Sunday afternoon and evening.

* Low for ceiling at or below 5000 feet Sunday afternoon and evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory from 9 AM to 10 PM EDT Sunday for LHZ421-422-
     441>443.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...SC
MARINE.......MV
AVIATION.....KK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 22, 4:13 AM EDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
413 AM EDT Sat May 22 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-230815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
413 AM EDT Sat May 22 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms on Sunday as a cold front moves
through. Storms are not likely to be severe, but isolated storms may
produce gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-230815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
413 AM EDT Sat May 22 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms on Sunday as a cold front moves
through, mainly across Lake St. Clair and western Lake Erie. Storms
are not likely to be severe, but isolated storms may produce gusty
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.